The article I’d like to ask a question about is “Can You Really Use Retinoids with AHA, BHA, and L-Ascorbic Acid or Not?”
The article you referenced (Gao & Simon, 2005) regarding the conversion of retinol to retinoic acid states in the abstract that “The hydrolysis reaction is greater at neutral pH, whereas the esterification reaction is greater at acidic pH.” Both aforesaid processes are integral to the efficacy of retinol for “anti-aging” purposes, including the latter, which optimally manifests at higher than skin-neutral acidity. Multiple studies have furthermore demonstrated that observable esterification decreased approximately 2 to 3 times from the inner to outer epidermal layers as a result of the epidermal pH gradient, which would appear to verify a reduction in conversion efficacy. Can you in any way address these issues?
Thanks for your time!
Wow, what a well-informed and fascinating question. Let’s delve in.
[Click to Englarge]
The hydrolysis reaction is essentially the breakdown of retinol into retinoic acid and other components. Retinoic acid is the active form. Hydrolysis, by the way, is just what it sounds like: hydro, or water, is used to lyse, or break apart, a compound. This process works better at a skin neutral pH (like 6.5-7.5 or so).
The esterification reaction is used to activate the retinol, or attach it to an ester so it can be utilized within the skin. This process works better at an acidic pH (like 5 or less).
Both processes are essential for retinol to be effective. But the skin has a natural acid mantle, so it tends to be acidic to begin with. So it is my opinion that it is better to introduce retinol to the skin at a neutral pH solution (or as neutral as possible), and then let esterification occur within the natural acidic environment of the skin. By introducing it at an acidic pH, I worry about the hydrolysis reaction, as well as the solution being too exfoliating. (Solutions are generally more exfoliating to the skin at a lower pH, with some exceptions for very high pH solutions).
Does this help?
All the best,